A new study has found that cholesterol-lowering statins may interact with other heart medications. New recommendations from the American Heart Association (AHA) outline some of the ways to get around this problem.
Statins are one of the most commonly prescribed medications. Roughly one-quarter of Americans over the age of 40 are taking statins in order to reduce their cholesterol levels.
Although the benefits of taking statins often outweighs the associated risks, it’s still important to keep in mind that drug interactions are a real problem.
Some of the heart drugs that can interact with statins include:
- Other cholesterol lowering drugs, namely, fibrates
- Blood pressure medications known as calcium channel blockers
- Clot-preventing medications
- Drugs to treat heart rhythm problems
- Heart failure medications
The main issue is that these other medications raise the level of statins in the blood, which can increase the risk of muscle-related side effects.
The biggest drug interaction that should be avoided is between statins and fibrates. Researchers recommend looking for safer alternatives if patients on statins required fibrate medication. Fenofibrate is considered to be a better alternative to fibrates as it only raises statin levels in the blood slightly.
Additionally, there can be interactions between statins and natural supplements, too. Researchers suggest that whether you are taking other medications or supplements, you should inform your doctor to evaluate any possible drug interactions.
The most common side effect of such interactions is muscle pain and weakness. You should speak to your doctor or pharmacist if you start experiencing these symptoms.